• Bernoulli
  • Volume 19, Number 2 (2013), 633-645.

On the rate of convergence in the martingale central limit theorem

Jean-Christophe Mourrat

Full-text: Open access


Consider a discrete-time martingale, and let $V^{2}$ be its normalized quadratic variation. As $V^{2}$ approaches $1$, and provided that some Lindeberg condition is satisfied, the distribution of the rescaled martingale approaches the Gaussian distribution. For any $p\geq 1$, (Ann. Probab. 16 (1988) 275–299) gave a bound on the rate of convergence in this central limit theorem that is the sum of two terms, say $A_{p}+B_{p}$, where up to a constant, $A_{p}={\|V^{2}-1\|}_{p}^{p/(2p+1)}$. Here we discuss the optimality of this term, focusing on the restricted class of martingales with bounded increments. In this context, (Ann. Probab. 10 (1982) 672–688) sketched a strategy to prove optimality for $p=1$. Here we extend this strategy to any $p\geq 1$, thereby justifying the optimality of the term $A_{p}$. As a necessary step, we also provide a new bound on the rate of convergence in the central limit theorem for martingales with bounded increments that improves on the term $B_{p}$, generalizing another result of (Ann. Probab. 10 (1982) 672–688).

Article information

Bernoulli, Volume 19, Number 2 (2013), 633-645.

First available in Project Euclid: 13 March 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

central limit theorem martingale rate of convergence


Mourrat, Jean-Christophe. On the rate of convergence in the martingale central limit theorem. Bernoulli 19 (2013), no. 2, 633--645. doi:10.3150/12-BEJ417.

Export citation


  • [1] Bolthausen, E. (1982). Exact convergence rates in some martingale central limit theorems. Ann. Probab. 10 672–688.
  • [2] Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Belmont, CA: Duxbury Press.
  • [3] Dvoretzky, A. (1972). Asymptotic normality for sums of dependent random variables. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971), Vol. II: Probability Theory 513–535. Berkeley, CA: Univ. California Press.
  • [4] Haeusler, E. (1988). On the rate of convergence in the central limit theorem for martingales with discrete and continuous time. Ann. Probab. 16 275–299.
  • [5] Hall, P. and Heyde, C.C. (1980). Martingale Limit Theory and Its Application. New York: Academic Press.
  • [6] Heyde, C.C. and Brown, B.M. (1970). On the departure from normality of a certain class of martingales. Ann. Math. Statist. 41 2161–2165.
  • [7] Joos, K. (1989). Abschätzungen der Konvergenzgeschwindigkeit in asymptotischen Verteilungsaussagen für Martingale. Ph.D. thesis, Ludwig-Maximilians-Universität München.
  • [8] Joos, K. (1993). Nonuniform convergence rates in the central limit theorem for martingales. Studia Sci. Math. Hungar. 28 145–158.
  • [9] Mourrat, J.C. A quantitative central limit theorem for the random walk among random conductances. Preprint. Available at arXiv:1105.4485v1.